Invest in ME Conference 12: First Class in Every Way
OverTheHills wraps up our series of articles on this year's 12th Invest in ME International Conference (IIMEC12) in London with some reflections on her experience as a patient attending the conference for the first time.
Discuss the article on the Forums.

Has anyone taken Ketotifen for MCAS?

Discussion in 'Mast Cell Disorders/Mastocytosis' started by Gingergrrl, Jun 23, 2015.

  1. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,051
    USA
    I will be starting 2 mg of Ketotifen tonight for MCAS and my understanding is it works both as a mast cell stabilizer and H1 blocker.

    I was wondering if anyone else is taking it or had tried it and how it worked for you? Good or bad! I am always hesitant with new meds but feel this one is important to try.

    I know it can cause sedation, nausea and all the typical stuff but wanted to hear more details from anyone who has tried it.

    Thanks!
     
  2. maryb

    maryb iherb code TAK122

    Messages:
    3,481
    Likes:
    3,044
    UK
    I've been taking 1mg a night for the past couple of weeks, think it makes me drowsy but I take it at bedtime now anyway. I have major sensitivities to food/supps/meds but have been okay with this - touch wood. I don't know whether or not its actually helping with anything though.
     
    AndyPandy and Gingergrrl like this.
  3. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,051
    USA
    @maryb are you taking it for MCAS/ mast cell reactions to food or for another reason? Thank you for your quick response!
     
  4. maryb

    maryb iherb code TAK122

    Messages:
    3,481
    Likes:
    3,044
    UK
    It was for help with food reactions. But I stick to a pretty mundane diet anyway, rarely have anything I shouldn't, Saint is my middle name:)
     
    Sushi and Gingergrrl like this.
  5. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,051
    USA
    Mine too LOL. Although at the moment there are only about 9-10 foods that I can tolerate so it is pretty boring!
     
  6. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,051
    USA
    In case this is helpful to anyone in future, so far I am tolerating the Ketotifen (2 mg at night) but am still incredibly sedated the next day.

    I think it is the second most sedating med I have ever tried next to Midodrine but I realize my reactions are not normal (to anything!)

    If anyone else has feedback re: this med in the future, please add to this thread. Not sure how long it takes to work for MCAS reactions?
     
    Sancar, AndyPandy and Vasha like this.
  7. Vasha

    Vasha Senior Member

    Messages:
    119
    Likes:
    376
    Thanks for posting your experience, @Gingergrrl! Please keep us posted, and best of luck with it!

    Vasha
     
    Gingergrrl likes this.
  8. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,051
    USA
    Thank you @Vasha and I will.
     
  9. redrachel76

    redrachel76 Senior Member

    Messages:
    485
    Likes:
    702
    Israel
    I tried it for IBS, not MCAS.
    The side effect of sedation bothered me too much to take it more than 2 days. On this forum someone said that you must continue because the sedation goes away when your body gets used to, but I found that too hard to do.
     
    Sancar and Gingergrrl like this.
  10. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,051
    USA
    @redrachel76 thanks for letting me know that the sedation can go away and I am only taking it at night so far but still feel drugged in the morning and can't imagine what it would be like adding the second AM dose! But if it can help the MCAS reactions and maybe allow me to eliminate some of the other MCAS meds, it will be worth it.
     
    Sancar likes this.
  11. RustyJ

    RustyJ Contaminated Cell Line 'RustyJ'

    Messages:
    1,188
    Likes:
    885
    Noosaville, Aust
    Try splitting the dose. Sedating effects only lasted for a couple of days for me. I was on 2mg - 1 morning and 1 evening.
     
    Gingergrrl likes this.
  12. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,051
    USA
    @RustyJ were you taking Ketotifen for MCAS or for another reason and did it ultimately help you? Mine are 2 mg capsules from compounding pharmacy and would be difficult to split the dose so am sticking with the 2 mg PM dose for now.

    My MCAS doctor said to do just the PM dose for several days or even a week to see how I tolerate it before adding the AM dose. I see him again at end of July and with all my blood and urine tests back by then, I am hoping to streamline my MCAS meds which are crazy amount right now but are working.
     
    Sancar likes this.
  13. RustyJ

    RustyJ Contaminated Cell Line 'RustyJ'

    Messages:
    1,188
    Likes:
    885
    Noosaville, Aust
    @Gingergrrl I took ketotifen because it is regarded as a TFNa inhibitor, often implicated in in me/cfs. It helped me put on weight (which I needed to do) and gave me a bit more strength (20%).

    Any improvements plateaued. I stopped because it was hard to get and I was worried about the long-term effects of inhibiting TFNa. I lost the improvements almost immediately.

    I started on 1mg, btw. and built up.
     
    Sancar and Gingergrrl like this.
  14. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,051
    USA
    @RustyJ what does TFNa inhibitor mean? I am fascinated that so many have taken it for reasons besides mast cell stabilization. I was not familiar with it until recently and only for this reason. I think it is an H1 blocker and MC stabilizer but it must do a lot more than that too!
     
  15. Ema

    Ema Senior Member

    Messages:
    4,276
    Likes:
    5,979
    Midwest USA
    Gingergrrl and Sushi like this.
  16. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,051
    USA
    Wow, I did not realize that but saw the other thread of his passing. Very sad. I don't know why but I have a feeling that Ketotifen is going to be one of the meds that helps me and hoping it allows me to eventually eliminate the Gastrochrom and eat a few more foods.
     
  17. sillysocks84

    sillysocks84 Senior Member

    Messages:
    445
    Likes:
    345
    @Gingergrrl does the ketotifen still make you tired? It may be a medicine I may be looking into. Thanks!
     
  18. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,051
    USA
    It's funny, after the last PM I sent you, my MCAS got a lot worse again so I am not doing as well with managing it as I'd thought. I see my MCAS doc next week so I know he will help me come up with a new plan. To answer your question Ketotefin alone does not make me sleepy any more but combined with some of my other meds I believe it adds to the sleepiness and sedation.
     
  19. sillysocks84

    sillysocks84 Senior Member

    Messages:
    445
    Likes:
    345
    I'm really sorry to hear that! I will keep you in my thoughts and prayers. I'm sure your specialist can help you. Sorry you're going through that!
     
    Gingergrrl likes this.
  20. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    8,927
    Likes:
    22,051
    USA
    @sillysocks84 Thanks and I appreciate it very much. I had a medication mix-up and the Ketotefin has not quite worked the same since re-starting it. Am not able to eat food again right now and had some minor angiodema today and throat swelling, tightness, itching, etc, so too risky to eat. I've been down this road before and can't believe I am back here but hoping my MCAS doc can fix it on Tues. It was so nice to be able to eat for about four months without these reactions (granted with a lot of meds!) but it was so nice to eat without the fear of anaphylaxis and am very upset to be going backwards. I can go a few days without eating and drink dextrose/salt water and am okay, it's just very frustrating. Am hoping it is better tomorrow and that I can eat one meal per day until Tues. :mad::bang-head::aghhh:
     

See more popular forum discussions.

Share This Page